I got a call on friday saying my platelet count was too low to start tx. They retested and I will probably get the results tomorrow when I go in for my training. What can I do to get/keep this up and what are some of the causes of it?
"What can I do to get/keep this up and what are some of the causes of it?"
A low platelet count usually is an indication of an underlying health issue. As with most conditions there are many causes. It is up to a doctor to diagnose the cause. There are no recommended solutions for thrombocytopenia before treatment. Transfusions are not indicated before hepatitis C therapy or during therapy unless patients have active bleeding and platelet counts > 50,000 cells/μL. Treatment will still reduce platelet count numbers.
The most common reason for a low platelet counts in persons with hepatitis C is stage 4 liver disease (cirrhosis of the liver). If you have had a biopsy you will know if you have cirrhosis. Patients with cirrhosis may be unable to treat their hepatitis C because of a very low platelet count.
The greatest challenge in the care of chronic hepatitis C patients with thrombocytopenia (low platelet count) is the difficulty in starting or maintaining anti-HCV therapy. In general, initiation of antiviral therapy is contraindicated when platelet counts are below 75,000-100,000 cells/µL, although actual clinical practice may vary. Many community physicians will not initiate anti-HCV therapy if platelet counts are low, in accordance with treatment guidelines by the American Gastroenterological Association that suggest that patients with severe thrombocytopenia should not receive interferon-based antiviral therapy. Experienced physicians can be more aggressive as cirrhotic patients may have more hepatic function reserve than estimated before therapy. Postponement of treatment due to thrombocytopenia can result in diminished sustained virologic response because of the potential for further progression of liver disease in the absence of treatment; it may also heighten the need for additional therapies.
Interferon has a direct, dose-dependent effect on the bone marrow, which can result in lowered platelet counts.
To summarize, thrombocytopenia can affect hepatitis C patients and their management in the following ways:
Difficulty in starting HCV therapy for patients with low pretreatment platelet levels
Difficulty in maintaining optimal HCV therapy for patients with low pretreatment platelet levels or for those who experience reductions in platelet levels during HCV therapy. It limits the use both in terms of achieving full-dose therapy and in requiring dose reductions and discontinuations while receiving interferon
Inability to initiate or maintain other therapeutic or diagnostic interventions
Increased medical costs.
Other causes of low platelet counts:
Medications. Certain medications can reduce the number of platelets in your blood by confusing the immune system and causing it to destroy platelets. Examples include heparin, quinidine, quinine, sulfa-containing antibiotics, interferon, anticonvulsants and gold salts.
Pregnancy. Being pregnant may cause mild thrombocytopenia.
Idiopathic thrombocytopenic purpura (ITP). In ITP, your body's immune system mistakenly identifies platelets as a threat and forms antibodies that attack them.
Autoimmune diseases. Other diseases in which your body's immune system attacks healthy tissue may cause thrombocytopenia. Examples include lupus and rheumatoid arthritis.
Bacteria in the blood. Severe bacterial infections involving the blood (bacteremia) may lead to destruction of platelets.
Thrombotic thrombocytopenic purpura (TTP). TTP is a rare condition that occurs when small blood clots suddenly form throughout your body, using up large numbers of platelets.
Consult with your gastroenterologist or hepatologist to understand this matter more.
What is your stage of fibrosis. How about your platelet count and what has it been in the past. The causes have more to do with the state your liver is in or possible other factors/conditions so it helps to provide a few small tid-bits of detailed medical info. That way you get an response tapered to your circumstances.
I hope this works out and things fall into place
You say you are on amoxicillin, have you asked your doctor if that could be the problem?
According to the National Library of Medicine, amoxicillin can also cause changes your blood cells. For example, amoxicillin can lead to anemia (low red blood cells), thrombocytopenia (low platelets) and leukopenia (low white blood cells). Red blood cells are responsible for carrying oxygen. White blood cells help fight infection and platelets help in wound healing. Anemia leads to fatigue and shortness of breath. Leukopenia makes you susceptible to infections and thrombocytopenia makes you prone to easy bruising and bleeding.
I've always been on the low side of normal. She didn't say I had a low count, just too low for tx, if that makes sense. She said the dr just told her to call me and get a second test to confirm and she would be able to tell me more after they get the results back from that blood work.
I'm on a seizure med so I may need to get it changed before I can tx. My grand mal seizures were causes by meds building to toxic levels in my brain. I asked for a seizure med as a preventative, just because tx meds are pretty toxic. I'm wondering if I should drop the seizure med all together, but I'm really afraid of having another seizure.
I wonder what is considered too low for treatment especially if it is within the reference interval? Maybe it could be your meds or some other factor since you are not cirrhotic. Maybe you could ask them to read the side effect profile for your seizure meds and see how they interact with the HCV meds.
I would hate to see you have to change meds if you found one that you respond well to that is working. Being afraid you might have a seizure is a stressor you don't need if it is at all possible to avoid.
What Can-do wrote about the Amoxicillin sounds like something worthy of asking about. I your second set of labs is more promising. Or that this is something minor and easily corrected :)
Do they ever use promacta on double therapy patients? I'm a geno 2 so I'm only taking riba and pegasys. I'm also wondering if a consistently low platelet count is enough to not do tx at all. They did a peripheral smear friday, so they'll be able to tell if there's any abnormalities in the cells themselves.
When I first started seeing the gastro, he said he usually doesn't do biopsy in geno 2's because of unnecessary risk of infection, but he would do it if I wanted it. I get frequent infections and I don't heal well so I opted to wait. I figured I would get one after tx, but if they keep putting it off, I'm gonna request one. I really think I might have decreased function even though my enzymes are normal. I have severe chronic fatigue, swollen abdomen, really dark circles under my eyes, and alot of unexplained symptoms. The meds that caused my seizures I had been on for more than five years. It just seems like something would have to change for them to all of a sudden become toxic. It's been 10 years since I was with the person I think I got HCV from. Could liver damage happen this fast, especially if I'm on alot of meds?
Good for you! My platelets were just under the wire to start...the trial called for 90 and I got in with the 80's; I was very grateful! I finished about 5 or 6 mos ago and still UND at week 4, just hoping for SVR. Good luck to you!
Good news that you can start tx, though I'd still try to get some better explanations from your doctors. Are you being treated by a hepatologist? It really sounds like you NEED that level of expertise with your multiple complicating factors. We've all seen too many people here who have run into worse problems because their doctors weren't that up on things, and it can be pretty awful. Make sure your doctors provide you with excellent care, you deserve it!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.